Article Text

PDF
MHRA recommendations on the use of intravenous acetylcysteine in paracetamol overdose
  1. Richard Freeman
  1. Correspondence to Dr Richard Freeman, Paediatric Department, University Hospital North Staffordshire, Newcastle Rd, Stoke-on-Trent, Staffordshire ST4 6QG, UK; rjfreeman{at}doctors.org.uk

Statistics from Altmetric.com

Information about current guidance

In September 2012, the Medicines and Healthcare products Regulatory Agency (MHRA) published new guidance regarding the use of acetylcysteine in the treatment of paracetamol toxicity in both adults and children1 The meeting of an expert paracetamol group was tasked ‘to review the available preclinical and clinical evidence on the use of acetylcysteine for the treatment of paracetamol overdose including a review of worldwide experience’.

Previous guidance

The 2010–2011 edition of the British National Formulary for Children (BNFc) 2 and TOXBASE3 suggested that a single acute paracetamol overdose of 150 mg/kg (75 mg/kg in high risk patients) may result in severe hepatocellular necrosis and renal tubular necrosis. After patients had been stratified into either ‘high risk’ or ‘low risk’ of liver damage (based upon concurrent use of enzyme-inducing drugs, malnourishment or febrile illness), plasma paracetamol levels were to be taken and compared with the relevant treatment line on a standardised nomogram. Assuming presentation was within 24 h of ingestion and there was no evidence of staggered overdose, levels above the treatment line would suggest treatment with acetylcysteine was indicated.

Once the decision-to-treat had been made, a total of …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.